Texas, 2007

Flash Flooding and Hail in Texas, May 2 to 3, 2007

May 2 to 3, 2007 · NWS EWX · 20 events in 14 counties and zones

Thunderstorms developed in the early evening across South Central Texas, producing large hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed in the early evening across South Central Texas, producing large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 2, 5:51 PM CST, 44 minutes earlier.

Area forecast discussion, May 2, 5:51 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT WED MAY 2 2007

.AVIATION...
A LINE OF THUNDERSTORMS IS MOVING EAST ACROSS THE HILL COUNTRY
AND WILL PASS KDRT WITHIN THE HOUR...AND REACH THE KAUS TO KSAT
CORRIDOR ARND 02Z. AHD OF THIS LINE SCT SHOWERS ARE DVLPG WITH
MVFR CIGS AND VSBY. SOME STORMS WILL PRODUCE WIND GUSTS TO 50 KTS
AND DAMAGING HAIL. THE THUNDERSTORM ACTIVITY WILL EXIT SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY AROUND 06Z, LEAVING SCT-BKN
CLDS ABV 10K. MVFR TO IFR CIGS AND VSBY IN FOG WILL DVLP PRIOR TO
SUNRISE. WITH DAYTIME HEATING THE VSBY WILL IMPROVE TO VFR ARND
15Z AND CIGS LIFT TO 2500 FT BKN-SCT. AFTERNOON CONDITIONS WILL
RETURN TO FULL VFR

&&

.PREV DISCUSSION... /ISSUED 602 PM CDT WED MAY 2 2007/

UPDATE...TEXT AND GRID FORECASTS ISSUED TO UPDATE FOR TORNADO WATCH.
CHANGES MAINLY COSMETIC.

PREV DISCUSSION... /ISSUED 340 PM CDT WED MAY 2 2007/

.SEVERE STORMS AND HEAVY RAINFALL EXPECTED THIS EVENING THROUGH
THURSDAY MORNING ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

DISCUSSION...
RAIN...SEVERE STORMS AND THE POSSIBILITY OF TORNADOES ARE IN STORE
FOR SOUTH CENTRAL TEXAS THIS EVENING THROUGH THURSDAY MORNING.
THE MUCH-ADVERTISED MESOSCALE CONVECTIVE SYSTEM HAS STARTED TO
MOVE INTO THE WESTERN AREAS OF THE CWA AND EXPANDS ALMOST ENTIRELY
ACROSS THE BIG COUNTRY REGION. THIS SYSTEM WILL CONTINUE ITS SLOW
EAST-SOUTHEAST PROGRESSION THIS EVENING AND OVERNIGHT AND SHOULD
EXIT OUR EASTERN COUNTIES BY MID TO LATE MORNING. THE STRONGEST OF
THE EXISTING STORMS HAVE ALREADY PRODUCED DAMAGING WINDS AND LARGE
HAIL...AND WE EXPECT THIS TO CONTINUE AS THE STORMS APPROACH OUR
AREA.

MODELS CONTINUE TO BE CAPRICIOUS WITH THE PLACEMENT OF QPF BULLS-
EYES, BUT WILL LIKELY SEE WIDESPREAD 1 TO 2 INCH RAINFALL AVERAGES
WITH TOTAL AMOUNTS OF 3 TO 5 INCHES POSSIBLE BY EARLY THURSDAY
MORNING. DESPITE WHERE ANY OF THE MODELS INDICATE THE HEAVIEST
RAIN WILL BE, ALL OF SOUTH CENTRAL TEXAS IS SUSCEPTIBLE TO FLASH
FLOODING, ESPECIALLY WITH MOST OF THE AREA STILL DEALING WITH
SATURATED GROUNDS FROM RAIN OVER THE PREVIOUS FEW DAYS. DUE TO THE
OVERNIGHT TIMING OF THE STORMS, WOULD LIKE TO STRESS THE IMPORTANCE
THAT IT IS OFTEN DIFFICULT TO TELL WHEN ROADWAYS HAVE BECOME
INUNDATED BY FLOOD WATERS...ESPECIALLY AT NIGHT. IF POSSIBLE,
KEEP OVERNIGHT TRAVEL LIMITED AND REMAIN ALERT TO THE ONGOING
DANGEROUS WEATHER SITUATION.

ONCE THIS SYSTEM CLEARS THE REGION, UPPER LEVEL RIDGING WILL ENTER
THE PICTURE, LEADING TO A WARM AND DRY WEEKEND. BOTH MAX AND MIN
TEMPERATURES FRIDAY THROUGH SUNDAY WILL BE ABOUT 5 TO 7 DEGREES
ABOVE EARLY MAY NORMALS. MODERATE SOUTHERLY FLOW AT THE SURFACE WILL
KEEP THE WARMER MORNING LOWS THROUGH THE FORECAST PERIOD, BUT MAX
TEMPS WILL MODERATE A LITTLE. ANOTHER UPPER LEVEL LOW IS EXPECTED
TO DEVELOP ACROSS THE FOUR CORNERS REGION OVER THE WEEKEND AND
WILL EJECT NORTHEASTWARD BY THE BEGINNING OF NEXT WEEK. SO FAR,
THIS WILL MEAN A SLIGHT CHANCE FOR MORE RAIN ACROSS SOUTH CENTRAL
TEXAS SOME TIME BETWEEN EARLY MONDAY AND WEDNESDAY. DESPITE MODELS
HAVING DEPICTED THIS SYSTEM FOR THE PAST SEVERAL RUNS, THERE HAS
BEEN VERY LITTLE CONSISTENCY WITH THE TIMING AND PLACEMENT OF THIS
FEATURE...WHICH IS WHY THERE IS AS MUCH UNCERTAINTY IN THE
FORECAST AS THERE IS.

STAYED WITHIN A CATEGORY OF GFS(X) NUMBERS THROUGH MOST OF THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  83  70  91  70 /  80  50  10   0  -
AUSTIN BERGSTROM INTL AIRPORT  67  82  68  90  70 /  80  50  10   0  -
DEL RIO INTL AIRPORT           70  90  73  95  73 /  70  10  10   0  -
SAN ANTONIO INTL AIRPORT       68  86  71  91  71 /  80  40  10   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...EDWARDS...FAYETTE...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...WILSON.

&&

02/06
Hazardous weather outlook, May 2, 4:40 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT WED MAY 2 2007

TXZ171>173-183>194-202>208-031045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
540 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL FORM LATER THIS
MORNING AND THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BECOME SEVERE. LATER THIS AFTERNOON WE EXPECT HEAVY RAIN TO
DEVELOP WHICH WILL CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL LIKELY BE
NEEDED LATER THIS MORNING.

TXZ209-217>225-228-031045-
FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
540 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL FORM LATER THIS
MORNING AND THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL LIKELY BE
NEEDED LATER THIS MORNING.

The radar

The Laughlin AFB radar (KDFX), 60 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 6 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Uvalde

When
May 2, 6:35 PM CST to 6:45 PM CST
Where
Uvalde County, Concan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.520, -99.730

Funnel Cloud, Uvalde

When
May 2, 7:10 PM CST to 7:12 PM CST
Where
Uvalde County, 10 mi E of Uvalde
Reported by
Public
Coordinates
29.220, -99.634

Hail, Williamson

When
May 2, 7:25 PM CST to 7:35 PM CST
Where
Williamson County, 7 mi N of Georgetown to Georgetown
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.731, -97.670

Thunderstorm Wind, Zavala

When
May 2, 7:45 PM CST to 7:55 PM CST
Where
Zavala County, Batesville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.950, -99.620

Severe thunderstorm winds blew down several trees in Batesville.

Flash Flood, Uvalde

When
May 2, 8:00 PM CST to 10:00 PM CST
Where
Uvalde County, Knippa to 10 mi S of Sabinal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.300, -99.630

General rain amounts of 1 to 2 inches were reported in thunderstorms over southeast Uvalde County during the evening of May 2. Highest toals were near 4 inches. FM187 was closed due to flash flooding along the Sabinal River.

Flash Flood, Kendall

When
May 2, 9:00 PM CST to 10:00 PM CST
Where
Kendall County, Kendalia
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.970, -98.520

General rainfall of 1 to 2 inches caused brief flash flooding in the area just east of Kendalia. Between 2100 CST and 2130CST, a woman was returning home and while driving on Crabapple Lane in eastern Kendall County and attempted to cross a low water crossing on her drive. The vehicle was apparently washed off the road or partially off the road. Sometime later, her husband noticed the headlights and got in his vehicle to check. He attempted to wade through the water to rescue his wife. Both were drowned in the flood.

Hail, Frio

When
May 2, 9:12 PM CST to 9:20 PM CST
Where
Frio County, 1 mi N of Dilley
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.684, -99.170

Flash Flood, Frio

When
May 2, 9:30 PM CST to 11:30 PM CST
Where
Frio County, Frio Town to Pearsall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.020, -99.320

Showers and thunderstorms through the late evening produced general 1 inch rainfall over northwest Frio County with isolated 3 inch totals near Pearsall. Several roads, including FM140 and FM1582, were closed due to flash flooding.

Flash Flood, Blanco

When
May 2, 10:00 PM CST to May 3, 7:00 AM CST
Where
Blanco County, Johnson City to Twin Sisters
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.280, -98.400

Rainfall between Johnson City and Twin Sisters averaged from 1 to 2 inches in showers and thunderstorms, with up to 5 inches falling near Johnson City. Many of the rural roads, including FM2766, FM165, and FM32, were closed due to flash flooding. As a father and his two daughters, aged 6 and 7, attempted to drive through a low water crossing on the Blanco River just after 0500 CST on County Road 407, his pickup truck was caught in high water. He tried to back out of the water, but the current carried the vehicle across the bridge where it flipped over, landed upside down and was immediately submerged. The father grabbed onto both daughters and attempted to swim to safety, but lost his grip on the younger daughter. The father and his older daughter were able to swim to safety but the younger daughter drowned.

Hail, Guadalupe

When
May 2, 10:29 PM CST to 10:40 PM CST
Where
Guadalupe County, 5 mi NW of Seguin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.621, -98.029

Flash Flood, Hays

When
May 2, 10:30 PM CST to May 3, 1:30 AM CST
Where
Hays County, Henly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.200, -98.220

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in the late evening in the Henley area. Several roads, including FM165, were closed in the early morning hours by high water.

Flash Flood, Lee

When
May 2, 11:00 PM CST to May 3, 12:30 AM CST
Where
Lee County, Serbin to Giddings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.150, -97.020

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts between Serbin and Giddings. FM141 was closed due to high water briefly through the early morning hours.

Flash Flood, Caldwell

When
May 2, 11:30 PM CST to May 3, 1:30 AM CST
Where
Caldwell County, Dale to Prairie Lea
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.930, -97.570

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts over Caldwell and Guadalupe Counties. Highest amounts in Caldwell County were 4 inches near Lockhart. Among several roads closed due to high water were FM20 and SH142.

Flash Flood, Guadalupe

When
May 2, 11:30 PM CST to May 3, 1:30 AM CST
Where
Guadalupe County, Seguin to Staples
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.570, -97.970

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts over Caldwell and Guadalupe Counties. Highest rain amounts in Guadalupe County were 4 inches near Kingsbury. Many rural roads were closed, including FM20 and SH123.

Hail, Zavala

When
May 3, 12:08 AM CST to 12:20 AM CST
Where
Zavala County, La Pryor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.950, -99.830

Hail, Travis

When
May 3, 12:11 AM CST to 12:20 AM CST
Where
Travis County, 14 mi NW of Austin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.423, -97.916

Flash Flood, Fayette

When
May 3, 1:00 AM CST to 3:00 AM CST
Where
Fayette County, Muldoon to Flatonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.820, -97.070

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts in western Fayette County with up to 4 inches near Flatonia. Flash flooding closed FM609 and FM154.

Flash Flood, Gonzales

When
May 3, 1:00 AM CST to 3:00 AM CST
Where
Gonzales County, Gonzales to Waelder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.500, -97.470

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts over northeast Gonzales County, with up to 4 inches near Waelder. Many rural roads, including FM1115 and SH97, were closed due to flash flooding.

Flash Flood, Travis

When
May 3, 1:00 AM CST to 3:00 AM CST
Where
Travis County, Four Pts to Beecaves
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.400, -97.850

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts in western Travis County just west of Austin. Highest totals were 3 inches near Bee Caves. Among the many roads closed due to flash flooding were FM2244 and FM2222.

Flash Flood, Bexar

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Bexar County, Macdona to Somerset
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.330, -98.700

Between 2 and 3 inches of rain fell on the western side of San Antonio from midnight into the early morning hours. Elm Creek quickly inundated Shepherd Road in Southwest Bexar County. A 911 call brought rescuers to the scene to find an SUV with a mother and five kids stranded in rising water around 0520CST. The family of six was saved from the top of the stranded Dodge Durango, thanks in part to the swift water rescue efforts of the first responders. As the rescues progressed, they spotted a second vehicle submerged at the location. The driver of this vehicle was a 57-year old woman who had apparently been washed into Elm Creek in the heavy rain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Kendall2007-05-0275FemaleVehicle/Towed TrailerDirect
Flash Flood, Kendall2007-05-0282MaleVehicle/Towed TrailerDirect
Flash Flood, Blanco2007-05-036FemaleVehicle/Towed TrailerDirect
Flash Flood, Bexar2007-05-0357FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33314, 33318, 33316, 33317, 33315, 33322, 33319, 33320, 33323, 33324, 33321, 33327, 33325, 33326, 33328, 33329, 33330, 33331, 33332, 33333.